Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 228, NWS Jackson, MS

June 13, 2018Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 13, 2018, 9:17 AM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 9:17 AM CDT (14:17 UTC)
Expired
Jun 13, 2018, 10:00 AM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 2.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2218 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WUUS54 KJAN 131417
SVRJAN
MSC011-133-131500-
/O.NEW.KJAN.SV.W.0228.180613T1417Z-180613T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
917 AM CDT WED JUN 13 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sunflower County in northwestern Mississippi...
  Northeastern Bolivar County in northwestern Mississippi...

* Until 1000 AM CDT.

* At 916 AM CDT, a severe thunderstorm was located near Shelby,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Parchman and Rome around 955 AM CDT.

Other locations impacted by this severe thunderstorm include Duncan
and Alligator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3412 9066 3399 9066 3399 9045 3380 9045
      3395 9084 3412 9079
TIME...MOT...LOC 1416Z 281DEG 20KT 3403 9073 

HAIL...1.25IN
WIND...60MPH
 
$$

22
1 follow-up statement
855 
WWUS54 KJAN 131453
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
953 AM CDT WED JUN 13 2018

MSC011-133-131503-
/O.EXP.KJAN.SV.W.0228.000000T0000Z-180613T1500Z/
Sunflower MS-Bolivar MS-
953 AM CDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUNFLOWER AND
NORTHEASTERN BOLIVAR COUNTIES WILL EXPIRE AT 1000 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3412 9066 3399 9066 3399 9045 3380 9045
      3395 9084 3412 9079
TIME...MOT...LOC 1453Z 281DEG 20KT 3399 9050 

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:49 AM CDT, 28 minutes earlier.

Area forecast discussion, Jun 13, 8:49 AM CDT, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
849 AM CDT Wed Jun 13 2018

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
An area of showers and thunderstorms had developed a cold pool
across our northern area overnight. Latest CAM guidance shows the
potential of some isolated severe storms coming down from the
north as part of an MCS. The latest hrrr guidance is starting to
come aboard with this solution during the past hour. The primary
risk will be damaging wind, frequent lightning and some brief
heavy rainfall. Will continue the marginal risk of severe across
most of the area. As far as pops are concern kept the same pops
for this afternoon. Lowered temps slightly for afternoon highs
from the mid 80s to lower 90s./17/

&&

.AVIATION...
12Z TAF discussion:
VFR flight categories continue to prevail this morning at most TAF
sites. Some patchy fog and low stratus have indeed developed
across mainly east central and southern portions of the area, KMEI
and KHBG. This will quickly erode after sunrise this morning when
heating ensues. As heating ensues, scattered to numerous showers
and storms are expected to develop across much of the area from at
least late morning through early evening. Convection will subside
in both coverage and intensity as daytime heating wanes during the
evening hours. Winds will increase from the southwest between 5-10
knots by mid-morning. Expected gusty winds, frequent lightning,
and torrential downpours from convection later today. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  70  90  72 /  52  39  54  17
Meridian      86  70  90  72 /  59  46  49  18
Vicksburg     89  72  90  72 /  47  36  48  19
Hattiesburg   90  71  90  71 /  51  45  63  28
Natchez       90  71  89  72 /  46  38  50  20
Greenville    88  72  92  74 /  36  25  29  16
Greenwood     86  71  91  72 /  41  26  31  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17
Hazardous weather outlook, Jun 13, 3:51 AM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
351 AM CDT Wed Jun 13 2018

ARZ074-075-LAZ007>009-MSZ018-019-025>052-055>058-132000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-
351 AM CDT Wed Jun 13 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible from late morning through early this evening.
Frequent lightning strikes and torrential downpours, potentially
resulting in the ponding of water on roads and in low lying and
poor drainage areas, is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ015-016-023>026-MSZ053-054-059>066-072>074-132000-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
351 AM CDT Wed Jun 13 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 13, 9:08 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
908 AM CDT WED JUN 13 2018

MSZ018-019-131515-
Sunflower MS-Bolivar MS-
908 AM CDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUNFLOWER AND
NORTHEASTERN BOLIVAR COUNTIES UNTIL 1015 AM CDT...

At 907 AM CDT, Meteorologists were tracking a strong thunderstorm
near Deeson, or near Shelby, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Parchman and Rome around 950 AM CDT.

Other locations impacted by this storm include Winstonville, Duncan
and Alligator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3412 9073 3411 9066 3399 9066 3399 9045
      3379 9045 3374 9049 3395 9096 3402 9091
      3403 9089 3405 9089 3412 9084
TIME...MOT...LOC 1407Z 289DEG 22KT 3403 9078

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:08 AM CDTSpecial Weather StatementJANBolivar67 min
Jun 13, 12:47 PM CDTSpecial Weather StatementJANAttala, Leake, Madison, Neshoba28 min
Jun 13, 1:11 PM CDTSevere Thunderstorm WarningJANLeake, Madison, Neshoba, Rankin, Scott, Yazoo64 min
Jun 13, 2:21 PM CDTSpecial Weather StatementJANSunflower24 min
Jun 13, 3:03 PM CDTSpecial Weather StatementJANBolivar27 min
Jun 13, 3:23 PM CDTSpecial Weather StatementJANClarke37 min
Jun 13, 3:37 PM CDTSpecial Weather StatementJANWashington53 min
Jun 13, 4:26 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Washington49 min
Jun 13, 5:04 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Yazoo56 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.